Texas, 2011Winter Weather in Texas, December 25 to 26, 2011
December 25 to 26, 2011 · NWS AMA · 2 events in 2 counties and zones
An upper level trough and cold front moved across the Texas Panhandle during the morning hours. Plenty of moisture combined with the cold air in place resulted in about one to three inches of snow across the southern and eastern Texas Panhandle.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough and cold front moved across the Texas Panhandle during the morning hours. Plenty of moisture combined with the cold air in place resulted in about one to three inches of snow across the southern and eastern Texas Panhandle. The snow caused very slick roads and hazardous driving conditions. Two vehicular accidents left two people dead in Potty county and Carson county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 25, 5:32 AM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Dec 25, 5:32 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
532 AM CST SUN DEC 25 2011
.AVIATION...
FOR THE 12Z KAMA TAF...SHSN WILL BE POSSIBLE MAINLY THROUGH
18Z...THOUGH COULD SEE SOME LINGER AS LATE AS 21Z. WITH ANY
SHSN MVFR VISIBILITIES AND CEILINGS WILL BE POSSIBLE. OUTSIDE OF
THE SHSN...EXPECT MAINLY VFR CONDITIONS THROUGH 00Z. AFTER
00Z...THERE IS A MINIMAL THREAT THAT CEILINGS COULD LOWER TO MVFR.
HOWEVER...THERE IS CONSIDERABLE UNCERTAINTY AS THE GFS TIME HEIGHT
DISPLAY SHOWS ONLY A VERY THIN SATURATED LAYER. THUS WILL LEAVE OUT
OF THE TAF FOR NOW.
FOR THE 12Z TAFS AT KDHT AND KGUY...VFR CONDITIONS ARE EXPECTED TO
CONTINUE THROUGH THE TAF PERIOD. SHSN SHOULD STAY SOUTH OF THESE TAF
SITES. MUCH LIKE KAMA...THERE IS A MINIMAL THREAT OF MVFR CEILINGS
DEVELOPING AFTER 00Z...BUT STILL TOO MUCH UNCERTAINTY TO MENTION IN
THE TAFS.
JOHNSON
&&
.PREV DISCUSSION... /ISSUED 306 AM CST SUN DEC 25 2011/
DISCUSSION...
FIRST THINGS FIRST...MERRY CHRISTMAS TO ONE AND ALL. NOW FOR THE
FORECAST CHALLENGES WITH THIS FORECAST PACKAGE...THE GFS...NAM AND
ECMWF ALL LIFT THE CLOSED CUT OFF UPPER LOW NORTHWARD AND THEN
WESTWARD TODAY AND TONIGHT INTO THE SOUTHERN AND WESTERN TEXAS
PANHANDLE OR EASTERN NEW MEXICO BEFORE ROTATING IT SOUTHWARD AND THEN
EASTWARD MONDAY AND MONDAY NIGHT INTO NORTH CENTRAL TEXAS. SNOW
EXPECTED TO SPREAD NORTH AND WEST ACROSS MUCH OF THE SOUTHERN HALF OR
SO OF THE TEXAS PANHANDLE TODAY...AND THEN THE SOUTHWESTERN THIRD OR
SO OF THE TEXAS PANHANDLE TONIGHT. ANY SNOWFALL ACCUMULATIONS ARE
EXPECTED TO REMAIN LESS THAN ONE INCH. UNSEASONABLY COLD TODAY
THROUGH MONDAY. DRY NORTHWESTERLY FLOW ALOFT MONDAY WITH A SHORTWAVE
TROUGH APPROACHING THE PANHANDLES BY LATE TUESDAY AND WEDNESDAY. WEAK
PERTURBATIONS WITHIN THE OTHERWISE DRY NORTHWESTERLY FLOW ALOFT LATE
IN THE WEEK AND NEXT WEEKEND. MODERATING OR WARMING TREND TUESDAY
INTO THE NEXT WEEKEND WITH UNSEASONABLY WARM CONDITIONS.
SCHNEIDER
FIRE WEATHER...
EITHER MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL REMAIN AT OR ABOVE
15 TO 20 PERCENT THROUGH THE EXTENDED FORECAST PERIOD OR 20 FOOT WIND
SPEEDS WILL REMAIN AT OR BELOW 15 TO 20 MPH. ALSO...FUELS ARE
EXPECTED TO REMAIN MOIST AT LEAST THROUGH EARLY THIS WEEK.
THEREFORE...NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED.
SCHNEIDER
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
16/11
Hazardous weather outlook, Dec 25, 3:26 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
326 AM CST SUN DEC 25 2011
OKZ001>003-TXZ001>020-252200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
326 AM CST SUN DEC 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TODAY AND TONIGHT.
LIGHT SNOWFALL ACCUMULATIONS OF LESS THAN ONE INCH WILL BE POSSIBLE
ACROSS THE SOUTHERN AND CENTRAL TEXAS PANHANDLE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SCHNEIDER
Winter Weather, Potter
- When
- December 25, 6:49 AM CST to December 26, 6:00 AM CST
- Where
- Potter forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The Texas Department of Public Safety reported that four to five inches of snow in Potter county resulted in icy conditions which caused the driver of a pickup truck traveling eastbound on Interstate 40 at Farm to Market Road 1912 to lose control of the vehicle around 0745CST. The vehicle left the highway on the south side of the road and rolled down the overpass embankment. The driver died at the scene.
Winter Weather, Carson
- When
- December 25, 6:49 AM CST to December 26, 6:00 AM CST
- Where
- Carson forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
The Texas Department of Public Safety reported that one to two inches of snow in Carson county resulted in icy conditions which caused the driver of a pickup truck traveling eastbound on Interstate 40 near Groom, Texas on the Farm to Market Road 294 overpass to lose control of the vehicle around 0547CST. The vehicle left the highway on the south side of the road and rolled down the overpass embankment. The driver died at the scene.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, December 25, 20111 death · 1 injured · $20,000 · 5 events
- Rip Current in Florida, December 25, 20111 death · 1 event
- High Wind in Montana, December 25 to 26, 201155 kt wind · 12 events
- High Wind in Oregon, December 25, 201153 kt wind · 2 events
- High Wind in Washington, December 25, 201159 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356674, 356679.